Side effects of Statins

Side effects of Statins

I had a heart attack in early January when trail mountain biking and was prescribed Atorvastatin @ 80mg by the Cardio Rehab Team. I seemed to be OK on these in the short term, but then became very fatigued, lost my appetite and finally developed itches all over my body. This was eventually diagnosed by my GP following a blood test as liver dis-function (I think the Health Professionals initially thought it was my heart) and the GP took me off the offending statin.

This episode resulted in the cancellation of a PCI in early July and investigations followed to determine if my low iron levels were a sign of some inner bleeding. I've had an endoscope and am having a scan on my lower intestines shortly. I understand my iron levels are now back up to normal levels.

My PCI has been re-scheduled for mid October, but the whole episode was very tedious and frustrating. I am now back on Rosuvastatin @ 5mg with no side effects to-date. My initial cholesterol was 7.8 which reduced to 6.1 by July and my GP wants it down to circa 5.

7 Replies

oldestnewest
  • Hello Mike,

    Welcome to the forum. Sorry to hear about all your medical problems. Can I ask what a PCI is?

    None of us are medical experts but Atorvastatin 80 mg is a whacking dose, so not surprised that you had problems tolerating it. Rosuvastatin 5mg is the smallest dose available so should be much better tolerated and then maybe they will increase in small doses (think titrate is the correct term).

  • Thanks for the query its Percutaneous Coronary Intervention or in layman language stents being put in. I also understand that my Consultant, Nick Palmer from Liverpool H&C Hospital proposes put in drug eluting stents.

  • Thanks Linda, I'm trying to remain very constructive and I am still able to swim & cycle(not mbr) providing I keep my heart rate under 130bpm and then I don't get any angina. I used to be a runner for 22 years and since I gave that up due to a knee injury I've been cycling and swimming regularly. So I try not to get cross at over-weight individuals and smokers!

    I know the problem is down to hereditary cholesterol, so my children have all had their cholesterol checked, but I will make them aware of the upcoming N.C. Week.

    Regards,

    Mike

  • Hi Mike. I had itching on 40mg Atorvastatin and I'd not heard of anyone else with it before (I had devil's own job convincing the GP it was the statin). I think 80mg is the maximum dose which I've never heard used before. Glad Rosuvastatin works for you and glad to hear you're still rolling along.

  • Thanks, my wife works in the

    NHS and she found out a reaction

    Happens in 1/100,000 people!

  • Or at least that's the official stat, but I'm sure most cases aren't reported against the drug. No-one has ever confirmed my itching was reported against Atorvastatin. I'm pretty sure my far worse Rosuvastatin reaction was, though.

  • There is the " Yellow Card Scheme" where you can report adverse drug reactions, you have to register but it is easy.

    I did this with Rosuvaststin 10mg which gave me a serious asthmatic-like cough.This is a very good way for all adverse reactions to be recorded and I was getting fed up this time being told I was the only person who had had this reaction!

You may also like...